Does Narcan Always Work?

Narcan is a life-saving drug that stops the deadly effects of opiates on a person who is experiencing an accidental overdose, thus saving them from dying. When a person overdoses on opioid drugs like heroin, fentanyl, or prescription pain pills such as Vicodin, Percocet, or Dilaudid, their breathing slows or stops, and oxygen is limited. This means their heart and brain begin to stop functioning, causing death. A person overdosing from opiate-based drugs will not move and appear in deep sleep or unconscious. Their lips and skin will be gray or blue, and their breathing will be limited. These symptoms of overdoses are reversed when a dose of Narcan is administered.

Narcan is the name brand used for Naloxone; Naloxone is a medication designed to stop an opioid overdose quickly. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. As a life-saving medication, Narcan restores normal breathing and consciousness to a person who may be close to dying because of the potency of the opiate drug they took to get high. Narcan is administered as an intramuscular injection in the thigh, hip, or upper arm, or it can be sprayed into the nose with a nasal spray.

Does Narcan Always Work

Is Narcan always effective?

Narcan (naloxone) is highly effective in reversing opioid overdoses, but it does not always work in every situation. Here are some important points to consider:

Effectiveness:

  1. Opioid-Specific: Narcan is effective only for opioid overdoses. It will not reverse overdoses from other substances like alcohol, benzodiazepines, or stimulants.
  2. Dosage and Timing: The effectiveness of Narcan depends on the dose administered and the timing. Multiple doses may be needed if the person has taken a high amount of opioids or long-acting opioids.
  3. Severity of Overdose: In cases of severe overdose, especially involving potent opioids like fentanyl, Narcan may need to be administered multiple times, and immediate medical attention is crucial.

Limitations:

  1. Underlying Health Conditions: If the individual has other severe health issues or complications, Narcan may be less effective or may not fully revive them without further medical intervention.
  2. Polysubstance Use: If the person has ingested a combination of drugs, Narcan will only address the opioid component of the overdose.

Key Considerations:

  1. Emergency Response: Narcan is a temporary solution. Even if it successfully reverses the overdose, it is essential to seek emergency medical help immediately, as the effects can wear off, leading to the risk of re-overdose.
  2. Availability: Having Narcan accessible and knowing how to use it can save lives, but it is not a substitute for comprehensive addiction treatment and support.

While Narcan is a critical tool in combating opioid overdoses and can be life-saving, it is not infallible and should be used as part of a broader emergency response and treatment strategy.

How to Get Narcan for an Opiate Overdose

Narcan is available with or without a prescription, depending on the state that you’re in. All emergency responders, schools, government offices, medical facilities, and private or public organizations that support addiction recovery often have access to Narcan. Many employers and other private businesses also make Narcan available in case of an accidental overdose at work. It has become a lot more known in recent years as the opioid epidemic continues to ravage the country.

Narcan Doesn’t Always Work On All Opiates.

The question on many addicts’ minds is…does Narcan always work? Unfortunately, a new dangerous drug on the street affects all drug addicts, not just heroin and opiate addicts, that one dose of Narcan cannot always reverse. This dangerous drug is undeniably Fentanyl. Fentanyl is a potent synthetic opiate added to heroin, cocaine, methamphetamines, and mixed with Ecstasy and other club drugs. The reality of Fentanyl is that it kills many people…and very quickly. Accidental overdoses occur even when a  person does not decide to take an opioid drug intentionally.

The potency of Fentanyl is why this drug is so dangerous. Drug dealers and addicts may not realize how much of the drug they are adding to other drugs, making it a deadly dose of cocaine, meth, or tab of ecstasy. Fentanyl is 50 to 100 times stronger than morphine, and it takes to kill a person is very small. Therefore, Fentanyl overdoses are the most likely to require repeated doses of Narcan to stop the effects of the Fentanyl on the user’s body.

Another essential fact about Narcan is that it will reverse the effects of all opiates, but one dose of Narcan may not be enough depending on how much of an opiate the person has taken. As in the case of Fentanyl overdoses and other potent opiate-based narcotics, Narcan often has to be repeatedly administered to begin reversing the effects. The Center for Disease Control (CDC) reveals that very high doses of opiate drugs in a person’s body may limit Narcan’s ability to stop an overdose.

“Naloxone alone may be inadequate if someone has taken large quantities of opioids, very potent opioids, or long-acting opioids. For this reason, call 911 immediately for every overdose situation.” (CDC).

However, the current research on Narcan proves that it is reducing mortality and THK’s or take-home kits are now of interest by the medical field. A recent systematic review conducted by McDonald and Strang (2016) noted:

“When communities were compared that implemented THKs versus no THKs and their findings indicate decreased overdose deaths in communities with THKs…It can be viewed as unethical to withhold naloxone, a known lifesaving medication for those experiencing an opioid overdose.” (McDonald, Strang)

THK’s are effective and should be prescribed to the following persons who are at risk for an accidental overdose, per the U.S. Department of Health and Human Services (HHS):

If you or someone you know meets any of the following criteria, there is an elevated risk for an opioid overdose:

  • Misusing prescription opioids (like oxycodone) or using heroin or illicit synthetic opioids (like fentanyl or carfentanil).
  • An opioid use disorder, especially those completing opioid detoxification or being discharged from treatment that does not include ongoing use of methadone, buprenorphine, or naltrexone.
  • Being recently discharged from emergency medical care following an opioid overdose.
  • Being recently released from incarceration with a history of opioid misuse or opioid use disorder.

It should be noted that, in addition to the above patient populations, patients taking opioids as prescribed for long-term management of chronic pain, especially those with higher doses of prescription opioids or those taking prescription opioids along with alcohol or other sedating medications, such as benzodiazepines (anxiety or insomnia medications), are also at elevated risk for an overdose.” (HHS).

Those at risk for an opioid overdose should seek out addiction treatment immediately. Every second in active addiction makes it more challenging to find the courage to reach out for help.

Narcan Can Still Be Effective with a Fentanyl Overdose

Although Narcan may have to be repeatedly administered to prevent a fatal overdose, the effectiveness of Narcan overall is excellent. If you or your loved one are addicted to opiates and are ready for recovery, Allure Detox in West Palm Beach, Florida, has a specific opiate drug detoxification regimen. Please remember that not all opioids have the same potency. Therefore a person addicted to Fentanyl versus a person addicted to a low dose of Percocet will require a different detoxification approach.

To be admitted within 24 hours into our inpatient West Palm Beach detox center, the first step is to speak with one of our representatives. They will make all the arrangements for your journey to lasting sobriety.

Published on: 2019-08-15
Updated on: 2024-06-19